Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Feb 22, 2017, 11:04 PM EST for Antrim County, Benzie County, Grand Traverse County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2017, 11:04 PM EST (04:04 UTC)
- Expired
- Feb 23, 2017, 12:00 AM EST
- In force
- 56 min
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Benzie County, MI, Grand Traverse County, MI
The radar
The NCL Michigan radar (KAPX), 73 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311
WWUS83 KAPX 230404
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
1104 PM EST WED FEB 22 2017
MIZ019>021-025>027-230500-
Leelanau-Grand Traverse-Kalkaska-Antrim-Benzie-Charlevoix-
1104 PM EST WED FEB 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...BENZIE...
GRAND TRAVERSE...ANTRIM...NORTHWESTERN KALKASKA AND SOUTHEASTERN
CHARLEVOIX COUNTIES...
At 1104 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Leland to 20 miles west of
Frankfort. Movement was east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Traverse City, Boyne City, East Jordan, Leland, Elk Rapids,
Mancelona, Frankfort, Bellaire, Thompsonville, Empire, Ellsworth,
Beulah, Grand Traverse Light, Sleeping Bear Point, Bingham, Kingsley,
Torch Lake, Central Lake, Glen Arbor and Norwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4476 8630 4480 8618 4492 8617 4507 8588
4503 8586 4511 8580 4526 8551 4519 8474
4516 8473 4511 8479 4511 8486 4507 8485
4451 8559 4454 8634 4472 8635
TIME...MOT...LOC 0404Z 254DEG 40KT 4505 8575 4463 8666
$$
MLRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Feb 22, 9:55 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 22, 9:55 PM EST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 955 PM EST Wed Feb 22 2017 .UPDATE... Issued at 955 PM EST Wed Feb 22 2017 Low pressure continues to make its way thru Wisconsin toward Lower Michigan late this evening...generating an area of showers ahead of and along the northern periphery of the low center. Highest POPS remain focused across the northern half of our CWA attm... with mainly dry but cloudy/foggy conditions for areas south of M-32 away from deeper moisture and better lift north of the low. The low center will track thru Northern Lower Michigan overnight. Shower activity will expand just a bit farther south into this area as the low slide thru overnight...but highest POPs will remain focused across our northern/NE CWA. Temps will remain above freezing overnight...and expect all precip will remain of the liquid variety based on surface temps and temp profiles per model soundings. Stratus and areas of fog will likely expand overnight...but expect shower activity should preclude the development of widespread dense fog. && .NEAR TERM...(Tonight) Issued at 344 PM EST Wed Feb 22 2017 High impact weather potential: Possible dense fog again. A rumble of thunder? Pattern synopsis and forecast: Quite the variety of weather across the region. Low pressure in srn Ontario is connected to another area of low pressure in western Wisconsin via a cold front. Numerous wiggles in the the flow aloft are moving rapidly eastward in the fast near zonal upper air pattern. These individual vorticity maxima were ripping across the nrn periphery of a steep lapse rate plume gradient of 7.5C/KM to 8.0C/KM, while working with upper divergence in a double jet structure aloft and 850mb low level convergence. One of these vorticity maxima was currently crossing into eastern upper Michigan, with weak returns on radar but no sfc obs suggesting any rain hitting ground. A second disturbance was working into nrn Wi/western upper Michigan, and there has been some light rain and sprinkles reaching ground as there is slightly better moisture to work with (PWATS 0.75"). The better more defined shortwave with stronger deep layer -divQ due to stronger DPVA, was working into MN. A larger area of rain was noted there, and a few rumbles of thunder within that lapse rate gradient. A little snow was even trying to mix in across NW MN/and the Dakotas, as northerly winds were drawing in colder low level air. Fog has pretty much lifted across the SE CWA, but stratus is holding tough, and keeping temperatures down into the lower half of the 50s. Elsewhere in nrn lower, reading have risen well into the 50s and lower 60s. Gaylord, MI actually tied the all time February high temperature of 58F. The low pressure from Wisconsin will cross nrn Michigan tonight, dragging the cold front and 850mb low level convergence down across eastern upper and NW/far nrn lower through midnight when the strongest forcing arrives with the shortwave. This will be where the greatest chance for showers will reside. Maybe some lingering light rains past Thursday daybreak along some residual low level convergence, otherwise most all rains will be over by sunrise. Before the rains exit east, there is a small chance that eastern upper could see a snowflake or two as H8 temps fall into the negative single digits. Lapse rates will not be as steep as they currently are in MN, and strikes out there have been rather minimal. So, doubt we will hear any rumbles of thunder, but it's not impossible as up to 250j/kg of MUCAPE is expected. Fog: Daytime heating and increased low level winds have really broken up most of the stratus, but it lingers in a corridor from Ludington to Oscoda. The loss of daytime heating, and continued southerly flow ahead of the sfc low pressure, will draw the stratus and likely redeveloping fog into nrn lower from the south. Winds will be light/calm in the nrn CWA as the sfc low arrives, and the minimal/nil mixing might even be able to develop some fog, but plenty of mid level clouds will certainly hamper that idea. Stratus a likely bet though within the cooler air behind the front. A quiet Thursday with sun maybe trying to peek out later in the day. Main story is seeing how much cold air can make it into nrn Michigan, which will be critical for helping determine precipitation types for the storm system arriving Thursday night into Friday. More on that below. && .SHORT TERM...(Thursday night through Saturday) Issued at 344 PM EST Wed Feb 22 2017 ...Wintry mix leading into Accumulating snow... High Impact Weather Potential...The snow amounts are coming up to less than advisory level, but there looks to be a decent icing event in E Upper and portions of N Lower north of M-32. Also some light icing at the front end of the rain Thursday evening. Pattern Synopsis/Forecast...At 00z Friday, a sfc low centered Kansas on the GFS and ECMWF with a 500 mb digging in the Northern Rockies begins to move toward the Upper Great Lakes. By 12z/Fri, the warm front, associated with the sfc low, is across S Lower. This pushes the precipitation from the Upper Mississippi Valley into N Lower by 12z. The precipitation looks to start as a bit of snow, and with the warm advection turns to freezing rain, and then rain. This looks to be the case as the precipitation spreads northeast across the forecast area. By 18z/Fri, the rain looks to be all the way to the Straits. However, in E Upper, it looks like the elevated warm nose has protruded above freezing and freezing rain is expected to begin mixing the snow, and stay through the evening. The sfc low moves across N Lower by 12z/Sat bringing the cold air back in aloft, and changing the liquid precipitation to snow. Primary Forecast Concerns...The track of the low has been a bit inconsistent the last few runs, with the ECMWF being the most consistent of the bunch. This has placed the icing potential on this run a bit further south, into areas north of M-32, but south of the Straits. E Upper would primarily see snow with a mix later on Friday night. Amounts look okay, although there are much higher amounts with the blends for freezing rain/drizzle. Looking at the SREF probabilities, the chances for us to be over 0.05" of ice is just over 10% in E Upper looking at the 15z/SREF, which seems reasonable. One of the things that could interfere with the snow accumulation/ice accumulation is the warmth of the pavement temperatures would slow down the accumulations. .LONG TERM...(Saturday night through Wednesday) Issued at 344 PM EST Wed Feb 22 2017 The extended period continues to host a rapidly morphing 500mb pattern...which efficiently pushes troughs across the conus and quickly returns to zonal. So we start our period with the Friday night storm exiting to the east...and flow flattening rapidly behind. This will allow enough CAA to set up a lake effect regime for Saturday night through Sunday night. We quickly lose our wind profile and colder air aloft into Monday, but not before most NW-W flow snow belts should pick up some accumulating LES. Things quiet down for Monday (and I think into Tuesday). However, blended solutions show moisture will increase into Tuesday in advance of the next weather maker. The latest model runs are getting excited about a rapidly deepening closed low once again lifting from the plains over the northern lakes for Wednesday and Thursday. That said...there are a couple thoughts on this. 1) That's day 7 and beyond. 2) The last 2 or 3 storms that showed impressive cyclogenesis a week out ended up being less than advertised. 3) Despite one and two...the euro and GFS are already in pretty good agreement (relatively speaking for a week out), so it'll certainly be something to keep an eye on. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 702 PM EST Wed Feb 22 2017 Conditions will continue to deteriorate to IFR as stratus and fog redevelop. Scattered showers will impact mainly far Northern Lower Michigan around PLN tonight as low pressure tracks across Upper Michigan. Conditions will improve on Thursday...but only to MVFR as low clouds remain over the region in the wake of the departing low. S/SW winds AOB 10 kts tonight will become NW and eventually northern on Thursday and will strengthen to gusts of 15 to 25 kts. && .MARINE... Issued at 344 PM EST Wed Feb 22 2017 Issued an advisory earlier today for low end 25kt gusts from Point Betsie to Sleep Bear Point, which runs through 06z. Otherwise, winds will be light tonight as low pressure and some showers run across nrn Michigan. May need a few more advisories Thursday behind a cold front. Stronger winds arrive late Thursday night through Friday as low pressure brings rain/snow and some freezing rain. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...SMALL CRAFT ADVISORY until 1 AM EST Thursday for LMZ345-346. LS...NONE. && UPDATE...MLR NEAR TERM...SMD SHORT TERM...JSL LONG TERM...KAB AVIATION...MLR MARINE...SMD
Hazardous weather outlook, Feb 22, 3:55 PM EST, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 355 PM EST Wed Feb 22 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-231200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 355 PM EST Wed Feb 22 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Areas of dense fog will again be possible across portions of northern lower Michigan, primarily south of M-32, and along coastal areas of Lake Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Expect a wintry mix of wet snow, rain and possible freezing rain in portions of northern Michigan Thursday night through Friday night. The exact placement of the different precipitation types is somewhat uncertain at this point, but the better chance for accumulating wet snow will be across eastern upper. There is a chance for thunderstorms in part of northern lower Michigan Friday, mainly south of M-32. Gusty winds will be seen across northern Michigan on Saturday. Accumulating lake effect snow is expected in the typical snowbelts late Saturday through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && For more information visit http://weather.gov/gaylord. JZ/SMD
In the hours before
Special weather statement, Feb 22, 11:04 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1104 PM EST WED FEB 22 2017
MIZ019>021-025>027-230500-
Leelanau-Grand Traverse-Kalkaska-Antrim-Benzie-Charlevoix-
1104 PM EST WED FEB 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...BENZIE...
GRAND TRAVERSE...ANTRIM...NORTHWESTERN KALKASKA AND SOUTHEASTERN
CHARLEVOIX COUNTIES...
At 1104 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Leland to 20 miles west of
Frankfort. Movement was east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Traverse City, Boyne City, East Jordan, Leland, Elk Rapids,
Mancelona, Frankfort, Bellaire, Thompsonville, Empire, Ellsworth,
Beulah, Grand Traverse Light, Sleeping Bear Point, Bingham, Kingsley,
Torch Lake, Central Lake, Glen Arbor and Norwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4476 8630 4480 8618 4492 8617 4507 8588
4503 8586 4511 8580 4526 8551 4519 8474
4516 8473 4511 8479 4511 8486 4507 8485
4451 8559 4454 8634 4472 8635
TIME...MOT...LOC 0404Z 254DEG 40KT 4505 8575 4463 8666
MLRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 11:45 PM EST | Special Weather Statement | APX | Antrim, Benzie, Grand Traverse | 60 min |
| Feb 23, 12:48 AM EST | Special Weather Statement | APX | Cheboygan | 27 min |
| Feb 23, 4:24 AM EST | Small Craft Advisory | APX | 4 days | |
| Feb 23, 2:32 PM EST | Winter Weather Advisory | APX | Alpena, Antrim, Benzie, Cheboygan, Crawford, Emmet and 11 more | 34 hr |
| Feb 23, 2:35 PM EST | Gale Warning | APX | 56 hr |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.